"It is counter-intuitive to believe that bone-sparing drugs such as IV bisphosphonates can have the opposite affect and actually necrotize the jaw bone," said Kristi M. Soileau, DDS, case report author and member of the American Academy of Periodontology (AAP). "While we're not sure exactly why this happens, one possibility is that the drug compromises the vascular supply, which contributes to non-healing or the development of a diseased wound once the bone is exposed such as with extractions or with oral surgery."
"It is important that our colleagues in dentistry and medicine are aware of this potential complication in this large and growing population of patients for whom IV bisphosphonates are being prescribed," explained Kenneth A. Krebs, DMD and AAP president. "A complete dental examination, including a periodontal evaluation, should be performed before a patient begins IV bisphosphonate therapy to identify and address any oral conditions, as recommended with preradiation patients," added Soileau.
The case report did not include information related to patients taking oral bisphosphonates, which are more relevant to osteoporotic concerns.
Additional information about IV bisphosphonates and osteonecrosis is available through the Academy's Web site at http://www.perio.org/resources-products/bisphosphonates.htm .
The American Academy of Periodontology is an 8,000-member association of dental professionals specializing in the prevention, diagnosis and treatment of diseases affecting the gums and supporting structures of the teeth and in the placement and maintenance of dental implants. Periodontics is one of nine dental specialties recognized by the American Dental Association.
EDITOR'S NOTE: A copy of the case report "Oral Post-Surgical Complications Following the Administration of Bisphosphonates Given for Osteopenia Related to Malignancy" is available to the media by contacting the AAP Public Affairs Department at 312/573-3243, and an abstract is available online http://www.